Introduction Intravenous immunoglobulin (IVIG) associated hemolytic anemia is a potentially serious complication that is often overlooked. Here we describe a case of Kawasaki disease (KD) who recurrently developed coombs positive hemolytic anemia following IVIG administrations.
Case report A three-years-old girl admitted with the complaint of fever, swelling of the hands and feet with palmar erythema. Investigations revealed the diagnosis of KD and she was treated with IVIG (2 gr/kg) and aspirin. The fever subsided within a day but restarted after 6 days. A second course of IVIG was administered. On day 4 after second course of IVIG, laboratory evaluation revealed hemoglobine level of 8.3 gr/dL. Her red blood cells became positive on polyclonal IgG Coomb’s testing (DAT). Aspirin was stopped and steroid was started. Her original signs had resolved and hemoglobine level gradually increased up to 11.7 gr/dL. Eight months later, she readmitted with significantly enlarged servical lymph nodes in parallel with previuos symptoms consistent with the diagnosis of recurrent KD. Hemoglobin level was 11 gr/dL and DAT was negative. Following single dose of IVIG treatment, hemoglobine level gradually decreased and became 6.6 gr/dL on 30th day of treatment with DAT positivity. Within first week of steroid treatment, hemoglobine level incresaed to 8.9 gr/dL. The patient is now free of any symptom with an hemoglobine level around 11.5 gr/dL.
Conclusion It is important that physicians using high dose IVIG are aware of the risk of hemolysis. Careful monitoring of hemoglobin levels during IVIG treatment may provide proper diagnosis and early intervention.